Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 98, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 20, 2017, 8:16 AM CDT for Polk County, Trinity County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 8:16 AM CDT (13:16 UTC)
- Expired
- May 20, 2017, 8:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Polk County, TX, Trinity County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 1.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1813 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.7
The text
As transmitted.
696
WUUS54 KHGX 201316
SVRHGX
TXC373-455-201345-
/O.NEW.KHGX.SV.W.0098.170520T1316Z-170520T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
816 AM CDT SAT MAY 20 2017
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Southeastern Trinity County in southeastern Texas...
Northern Polk County in southeastern Texas...
* Until 845 AM CDT.
* At 815 AM CDT, a severe thunderstorm was located near Groveton, or
11 miles south of Apple Springs, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Corrigan and Groveton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3101 9466 3098 9465 3093 9504 3109 9515
3126 9489 3123 9486 3121 9486 3116 9485
3115 9486 3111 9475 3111 9472 3109 9466
3110 9465 3109 9464 3109 9462 3107 9460
3106 9456
TIME...MOT...LOC 1315Z 238DEG 30KT 3106 9501
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
677
WWUS54 KHGX 201344
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
844 AM CDT SAT MAY 20 2017
TXC373-455-201354-
/O.EXP.KHGX.SV.W.0098.000000T0000Z-170520T1345Z/
Trinity TX-Polk TX-
844 AM CDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRINITY AND
NORTHERN POLK COUNTIES WILL EXPIRE AT 845 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail is still possible with this
thunderstorm.
LAT...LON 3101 9466 3098 9465 3093 9504 3109 9515
3126 9489 3123 9486 3121 9486 3116 9485
3115 9486 3111 9475 3111 9472 3109 9466
3110 9465 3109 9464 3109 9462 3107 9460
3106 9456
TIME...MOT...LOC 1344Z 238DEG 30KT 3117 9481
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:59 AM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 20, 4:59 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
459 AM CDT Sat May 20 2017
.DISCUSSION...
Line of shra & embedded tstms is currently approaching northwest
portions of the region. SPC mesoanalysis indicates this is likely
along an outflow that has pushed ahead of the front. Few models
have started out as far se w/ the precip as it currently is.
Similar dificulties will likely be a common theme for the next
3-4 days, unfortunately, as the ongoing fcst will likely be driven
on small scale features that are tough to resolve well in advance.
Looks like the tail end of this precip will continue making s/se
progress into northern, and possibly central parts of the area
this morning. Aircraft soundings out the the Houston area still
indicate capping at play so suspect a gradual weakening trend can
be anticipated in the next several hours. But, we'll need to keep
an eye where this boundary eventually ends up as could fire back
up w/ daytime heating. Healthy CAPES and low LI's are depicted
later in the day, so can't rule out a few strong cells either.
Tonight, an upper level disturbance is forecast to move ne out of
Mexico and toward se Tx. It appears this will travel parallel to
the frontal boundary which should be situated somewhere in the
area and serve to enhance overall lift. With PW's pooling aoa
1.9" along it, slow moving/training & localized heavy rainfall
cannot be ruled out. NAM12 has been consistent in showing the
potential for several inches of rain tonight, generally in our NE
zones around Lake Livingston. The Tx Tech WRF and especially most
of the NCAR ensemble members support such a scenario. Whether the
sfc focusing boundary is actually in that region remains to be
seen, but signals like this do indicate at least the potential
somewhere in the vicinity.
Appears the front will make its way closer to the coast on Sunday
and stall. Synoptic models are in pretty good agreement showing a
the next strong shortwave embedded in the sw flow aloft to make
its way into the area Sunday night and Monday which should bring
widespread shra/tstms...again with highest accumulations near the
boundary which will probably be meandering across the southern
half of se Tx. We're seeing more convective bullseyes nearby in
model QPF amounts which is also concerning in regards to a
possible evolving flash flood threat. Timing and placement are not
consistent, but these are oftentimes signals that need to be payed
attention to in these type of patterns.
Rain chances should persist into Tue night or Wed morning until
a stronger front pushes off the coast. Forecast confidence is
fairly high in regards to chances of rain. However, have very low
confidence in regards to the overall timing/placement of the
highest amounts that might cause impacts.
On the positive side, the 2nd half of the work week looks quite
nice in the wake of the front with lower humidities, mclr skies &
cool overnight temps. 47
&&
.MARINE...
Onshore winds remaining slightly elevated this morning and will go
ahead and keep the SCEC in place through mid morning. Winds are ex-
pected to decrease by this afternoon as the gradient weakens in re-
sponse to this line of storms moving into northern parts of SE TX.
Disturbances moving into the area will help keep an active weather
pattern in place the rest of the weekend...with generally light to
moderate onshore winds prevailing. Models are still indicating the
passage of a cold front into the Gulf late Tue/early Weds...with a
moderate/strong NNW flow developing Weds afternoon. This northerly
flow will begin to weaken Weds evening and remain in place through
early Thurs morning then slowly veering back to the SE Thurs after-
noon. Moderate onshore winds to prevail the rest of the week. 41
&&
.AVIATION...
Tricky forecast the next few days as a series of disturbances move
into the area from the west. The first being this morning as TSRAs
associated with the dryline finally make it into SE TX. Short-term
models indicating that another round is possible later this after-
noon. Thereafter the TAF forecast will be largely dependent on the
vagaries of the meso-scale features that linger in the wake of the
storms. Will likely keep with a mix of MVFR CIGS and VCSH/VCTS for
the overnight/early Sun morning hours. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 86 69 85 69 77 / 60 60 50 50 70
Houston (IAH) 88 73 86 72 80 / 40 50 40 40 70
Galveston (GLS) 87 77 85 77 81 / 20 40 50 50 70
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 10 AM CDT this morning
for the following zones: Coastal waters from Freeport to
the Matagorda Ship Channel out 20 NM...Coastal waters from
High Island to Freeport out 20 NM...Galveston Bay...
Matagorda Bay...Waters from Freeport to the Matagorda Ship
Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
&&Hazardous weather outlook, May 20, 5:19 AM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 519 AM CDT Sat May 20 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-211200- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 519 AM CDT Sat May 20 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight A weak frontal boundary will move into southeast Texas today and slowly make its way closer to the coast tonight. This boundary, along with passing upper level disturbances, will be the focus for some showers and thunderstorms. A few strong cells are possible today with gusty winds and small hail the main threat. Tonight, localized heavy rainfall will be a possibility. At this time, it appears areas north of Interstate 10 would be the more favored location for this to occur. However, forecast confidence is low and will be highly dependent on small scale features difficult to predict well in advance. .DAYS TWO THROUGH SEVEN...Sunday through Saturday The frontal boundary will likely stall near the coast on Sunday, then meander about the region through Tuesday. This combined with a series of upper level disturbances moving overhead will provide chances of showers and thunderstorms. We will continue monitoring the potential for some localized heavy rainfall and flash flooding. Improved conditions are expected by Wednesday with the passage of a stronger cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. GMZ330-335-350-355-370-375-211200- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 519 AM CDT Sat May 20 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Moderate onshore winds and elevated seas can be expected. Small craft should exercise caution. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Expect some unsettled weather late Sunday into early next week as a series of upper level disturbances move overhead. A cold front will push of the coast Tuesday night or Wednesday. Small craft advisories may be required in its wake. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 20, 7:50 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
750 AM CDT SAT MAY 20 2017
TXZ163-164-178-179-201345-
San Jacinto TX-Polk TX-Houston TX-Trinity TX-
750 AM CDT SAT MAY 20 2017
...SPECIAL WEATHER STATEMENT...
At 750 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kennard to Point Blank. Movement was east
at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Livingston, Apple Springs, Onalaska, Corrigan, Groveton, Point Blank,
Kennard, Goodrich, Seven Oaks, Lake Livingston State Park,
Alabama-Coushatta Reservation, West Livingston, Leggett, Pennington,
Moscow, Segno and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3140 9497 3138 9495 3134 9496 3133 9490
3128 9488 3126 9490 3123 9486 3115 9486
3106 9456 3101 9466 3049 9454 3068 9521
3141 9528
TIME...MOT...LOC 1250Z 282DEG 18KT 3133 9524 3075 9519The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:50 AM CDT | Special Weather Statement | HGX | Polk, Trinity | 55 min |
| May 20, 8:48 AM CDT | Special Weather Statement | HGX | Polk | 42 min |
| May 20, 1:53 PM CDT | Special Weather Statement | HGX | Polk | 52 min |
| May 20, 2:15 PM CDT | Special Weather Statement | HGX | Polk | 30 min |
| May 20, 2:45 PM CDT | Special Weather Statement | HGX | Angelina | 45 min |
| May 20, 4:31 PM CDT | Special Weather Statement | HGX | San Jacinto | 44 min |
| May 20, 4:41 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto | 34 min |
| May 20, 4:51 PM CDT | Special Weather Statement | HGX | Trinity | 39 min |
| May 20, 5:13 PM CDT | Severe Thunderstorm Warning | HGX | Polk | 32 min |
| May 20, 5:15 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity | 45 min |
| May 20, 5:36 PM CDT | Special Weather Statement | HGX | Polk | 24 min |
| May 20, 5:51 PM CDT | Severe Thunderstorm Warning | HGX | Polk, Trinity | 24 min |
| May 20, 6:06 PM CDT | Special Weather Statement | HGX | San Jacinto | 24 min |
| May 20, 6:21 PM CDT | Severe Thunderstorm Warning | HGX | Montgomery, San Jacinto, Walker | 24 min |
| May 20, 6:38 PM CDT | Special Weather Statement | HGX | Trinity | 52 min |
| May 20, 6:42 PM CDT | Special Weather Statement | HGX | San Jacinto | 33 min |
| May 20, 6:42 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Montgomery, San Jacinto, Walker | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.